MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS
Model Number 24700
Medical Device Problem Codes Material Rupture (1546); Failure to Deflate (4060)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent surgery.The target lesion was located in a mildly tortuous and calcified vessel.An 8.0mmx40mmx135cm (4f) sterling balloon catheter was advanced to treat a peripheral vascular disease.The device was prepared and inserted as per instructions for use and the balloon was inflated with encore 26 inflation device over the lesion.When negative pressure was applied to deflate the device, the balloon would not fully deflate.The balloon was attempted to deflate multiple times with no success.The physician then tried to dilute 50% contrast and 50% saline solution with a higher concentration of saline, however, the deflation issue was not resolved.The physician then pulled the partially deflated balloon to the distal end of the sheath inside the patient's body and tried to pull the balloon against the sheath to try to deflate the balloon further, but still did not work.As there was no other way, the physician then decided to burst the balloon.The balloon burst fragments was dislodged from the balloon catheter and were left inside the patient's artery.The physician performed surgical procedure to cut down the blood vessel to remove the balloon fragments.No further complications were reported, and the patient is expected to fully recover.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluated by mfr.: returned product consisted of a sterling balloon catheter.The outer shaft, inner shaft, balloon and tip were visually and microscopically examined.Visual examination revealed multiple kinks along the shaft and multiple stretching to the shaft.The guidewire lumen is separated into 3 pieces.The proximal piece is separated 140.5cm from the hub.The middle piece is still inside the proximal end of the inflation lumen and measures approximately 10.7cm long.The distal end of the guidewire lumen is separated 4mm from the tip.The inflation lumen is separated 154.3cm from the hub and appears to have been separated at the balloon to shaft bond joint.Microscopic examination revealed damage to the tip.Inspection of the remainder of the device presented no other damage or irregularities.

Brand Name
STERLING
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key18506960
Report Number2124215-2023-75964
Device Sequence Number12750202
Product Code DQY
UDI-Device Identifier08714729720676
UDI-Public08714729720676
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K053116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2026
Device Model Number24700
Device Catalogue Number24700
Device Lot Number0032080480
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2023
Supplement Date Received by Manufacturer02/07/2024
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date02/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INFLATION DEVICE: ENCORE 26; INFLATION DEVICE: ENCORE 26
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown